RA and nausea

Hi. I started taking methotrexate 15mg about 5 months ago. A had nausea on most days. This may be unorthodox but I did some research and decided to increase my 5mg folic acid pills, to 2 pills , one a day before i take my Mtx and the other pill a day after my Mtx dose. I also take one pill of a vitamin b supplement with my foilic acid. The nausea and the stomach uneasiness I felt has now gone. I hope it stays this way.

I just wanted to share this with you and hope it helps someone.

6 Replies

oldestnewest
  • In my experience Folic Acid is the one drug that many rheumys don't have particularly definite thoughts about. The first rheumy I saw prescribed one Folic Acid 5mg tablet 6 days a week i.e. every day except Mtx day. My current rheumy prescribed one 5mg tablet per week but didn't mind if I took 2 or 3 a week. I gather it's a very inexact science.

    I know that we need it when on Mtx, but I guess how much we need depends on things like body weight and how Mtx affects us and other variables that can't be precisely calculated.

    Glad you sorted yourself out but I think you should run it past your rheumy. Call me old fashioned, but in the interests of a good patient / doc relationship I reckon we should always consult them about these things, even if we're pretty sure we're safe.

    I guess you've heard that injectable Mtx can be great for those that get nausea etc. as it bypasses the stomach. So if you do get more stomach probs that could be the way to go.

  • Doesn't seem that unorthodox to me, just sensible! My rheumy was happy for me to try different levels to work out the best use of folic acid for me, although keen that I try to keep it as low as possible as it does reduce efficacy of MTX.

  • I think it's a case of finding the correct amount of folic acid you need to replace what is lost as a result of MTX. We don't retain folate, that's a given but as has been said different Rheumies has different ideas & it can also depend on the dose of MTX you take, how much you take in naturally from folate rich foods such as brocolli, citrus fruits, avocado etc. My first Consultant started me on just 5mg the day after MTX then increased it to the day before & the day after but even though I was still suffering some nausea he didn't want me to increase it any more & suggested I tried increasing the amount of folate rich foods in my diet. At my first appointment with my next Consultant he changed me to injections & found I didn't need an increase in folic acid so stayed at 1 before & 1 after MTX. My current Rheumy prefers I take it every day except MTX day, so you see it depends on their view on how it affects the efficacy of the drug as well.

    I would be tempted to check with your Rheumy though as I'm not sure how helpful or necessary also taking vitamim B is. It could be thought it's better to increase your folic acid to more than the 2 days you take it now but he would be the one to advise. It will be apparent in your drug monitoring bloods so best to check I think. Some Rheumies understandably can be sniffy if we do things off our own back, even supplements & vitamins as some can interfere with their prescribed treatment & undo their good work. ;)

  • As others have said, folic is commonly used to counter the nausea of MTX. Just remember though that it can reduce the effectiveness of MTX, which is why it should be taken at the lowest dose that deals with the side effects of MTX.

  • Yes, as I am lead to believe from my rheumy, Earthwitch is right Folic Acid can reduce the effectiveness of MTX. That is why it should only be taken a couple of days after taking MTX, but I would definitely run it passed your rheumy or doctor before carrying on in this way. I also believe that if the tablet form is making you nauseas too badly then the injectable type is available.

  • Hi I was on tablet form and was continuing being sick and feeling sick, even with taking folic acid of one every day except the day before where I took 2 and the day after MTX took 2. But since I have changed to injections I no longer feel sick or am being sick. But am pleased you are no longer being or feeling sick. I also take B3 but cannot see any difference with this.

You may also like...